Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 55, NWS Albuquerque, NM

July 8, 2022San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 8, 2022, 11:45 AM MDT for San Miguel County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2022, 11:45 AM MDT (17:45 UTC)
Expired
Jul 8, 2022, 2:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 141 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
4035 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WGUS55 KABQ 081745
FFWABQ
NMC047-082045-
/O.NEW.KABQ.FF.W.0055.220708T1745Z-220708T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1145 AM MDT Fri Jul 8 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak and Calf Canyon Burn Scar in...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 245 PM MDT.

* At 1145 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hermits Peak and Calf Canyon Burn Scar. 
  Additional rainfall amounts of 0.25 to 0.75 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will impact the Tecolote Creek 
and Gallinas River drainage areas including Cabo Lucero Creek, Canon 
Mesteno, Ojitos Frios Creek, Tecolote Creek, Porvenir Canyon, Arroyo 
Pecos, Agua Zarca and Vegosa Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak and Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak and Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Las Vegas, El Porvenir, Montezuma, Storrie Lake State Park, 
  Mineral Hill, Gallinas, San Geronimo, San Pablo and Ojitos Frios.

This includes the following highways...
	State Road 283 between Mile Markers 1 and 12...and
	near Mile Marker 14.
	State Road 65 between Mile Markers 1 and 14.
	State Road 518 between Mile Markers 1 and 9.
	Interstate 25 between Mile Markers 343 and 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermit's Peak/Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3582 10553 3579 10544 3575 10540 3576 10535
      3574 10520 3564 10520 3562 10519 3557 10521
      3553 10526 3546 10529 3545 10535 3547 10540
      3550 10545 3558 10550 3570 10555 3572 10556
      3575 10557 3578 10556

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CHJ
2 follow-up statements
038 
WGUS75 KABQ 081904
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
104 PM MDT Fri Jul 8 2022

NMC047-082045-
/O.CON.KABQ.FF.W.0055.000000T0000Z-220708T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
104 PM MDT Fri Jul 8 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN 
SCAR REMAINS IN EFFECT UNTIL 245 PM MDT THIS AFTERNOON FOR 
NORTHWESTERN SAN MIGUEL COUNTY...

At 104 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain ending over the southern portion of the Hermits Peak and Calf 
Canyon Burn Scar. Between 0.25 and 1.2 inches of rain fell from 1100 
am until 12 pm today over the headwaters of the Gallinas River, with 
0.10 to 0.30 of an inch over the headwaters of Tecolote Creek. Flash 
flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact the Tecolote Creek 
and Gallinas River drainage areas including Cabo Lucero Creek, Canon 
Mesteno, Ojitos Frios Creek, Tecolote Creek, Porvenir Canyon, Arroyo 
Pecos, Agua Zarca and Vegosa Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Hermits Peak and Calf
         Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Hermits Peak and Calf Canyon Burn Scar.

Some locations that will experience flash flooding include...
  Las Vegas, El Porvenir, Montezuma, Storrie Lake State Park, 
  Mineral Hill, Gallinas, San Geronimo, San Pablo and Ojitos Frios.

This includes the following highways...
	State Road 283 between Mile Markers 1 and 12...and
	near Mile Marker 14.
	State Road 65 between Mile Markers 1 and 14.
	State Road 518 between Mile Markers 1 and 10.
	Interstate 25 between Mile Markers 344 and 348.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the southern Hermits Peak 
and Calf Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3582 10553 3579 10544 3575 10540 3576 10535
      3574 10520 3564 10520 3562 10519 3557 10521
      3553 10526 3546 10529 3545 10535 3547 10540
      3550 10545 3558 10550 3570 10555 3572 10556
      3575 10557 3578 10556

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

44
845 
WGUS75 KABQ 082041
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
241 PM MDT Fri Jul 8 2022

NMC047-082051-
/O.EXP.KABQ.FF.W.0055.000000T0000Z-220708T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
241 PM MDT Fri Jul 8 2022

...FLASH FLOOD WARNING FOR THE SOUTHERN PORTIONS OF THE HERMITS PEAK 
AND CALF CANYON BURN SCAR WILL EXPIRE AT 245 PM MDT THIS AFTERNOON 
FOR NORTHWESTERN SAN MIGUEL COUNTY...

The heavy rain has ended over the southern portions of the Hermits 
Peak-Calf Canyon burn scar. Runoff from previous storms should be 
diminishing and coming to an end, so flooding in these southern 
parts of the scar is no longer expected to pose a threat. However, 
additional storms are impacting more central areas of the burn scar 
near Gascon and Rociada with impacts from heavy rain expected in 
these areas farther north.

LAT...LON 3582 10553 3579 10544 3575 10540 3576 10535
      3574 10520 3564 10520 3562 10519 3557 10521
      3553 10526 3546 10529 3545 10535 3547 10540
      3550 10545 3558 10550 3570 10555 3572 10556
      3575 10557 3578 10556

$$

Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:35 AM MDT, 10 minutes earlier.

Area forecast discussion, Jul 8, 11:35 AM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1135 AM MDT Fri Jul 8 2022

.AVIATION...
18Z TAF CYCLE
The center of the upper high is over northwest New Mexico and
will be at the four corners region tonight and Saturday. VFR
conditions prevail and are forecast to persist, except for short-
lived MVFR conditions in scattered convection along/east of the
central mountain chain this afternoon/evening. Thunderstorm impacts
are likely at KLVS, with a good chance in KTCC and KROW. Storms
diminish early tonight, then form again Saturday midday and
strengthen in the afternoon.

&&

.PREV DISCUSSION...256 AM MDT Fri Jul 8 2022...
.SYNOPSIS...
Today's afternoon and evening round of showers and thunderstorms will
once again be most prevalent from the east slopes of the Sangre de
Cristo, Sacramento and Capitan mountains eastward. As moisture makes
its way west and north tonight, chances for afternoon and evening
storms return to all but the northwest quarter Saturday. Scattered
afternoon and evening thunderstorms return to all areas by Sunday
afternoon and evening with numerous storms forecast for early next
week. High temperatures are forecast to remain above seasonal
averages until cooling to near average Tuesday and Wednesday.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH SATURDAY...
The upper high is forecast to strengthen over northwest NM today to
near 598dam at 500mb, while moisture advects northwest to near the
RGV and results in another, likely more active, round of daytime
heating triggered convection. Storms will move slowly to the south,
or regenerate along outflow boundaries, and initiate along the
central mountain chain late morning or early afternoon. Burn scar
flooding is possible today, but the ingredients aren't tipping the
scale toward a flash flood watch given the short-lived nature of the
updrafts and resulting small footprint of heavy rainfall. Moisture
will advance westward overnight beyond the RGV to near the
Continental Divide, setting the stage for Saturday as the upper high
backs-off to the over the Four Corners or southwest CO. Steering
flow toward the west or southwest on Saturday afternoon may take
storms off of the southern Sangre De Cristos and the Sandia/Manzano
Mountains across the Santa Fe and Albuquerque Metros. With PWATs
still on the uptrend Saturday, storms along/west of the central
mountain chain will be capable of producing heavy downpours with
rainfall amounts around 1". Highs today and Saturday will generally
be at or above normal.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
No major changes to the extended forecast with thunderstorm activity
forecast to continue ramping up Sunday and especially early next
week. Monsoon high center and its related subsidence inversion are
forecast to shift east over the Southern Plains by Sunday with
thunderstorm activity ramping up over much of the forecast area. An
upper-level trough sliding southeastward through the Northern Plains
is then forecast to force the upper-high westward to over northern
AZ/southern UT. Plentiful low-level monsoon moisture will be
available for daytime heating to act upon Monday afternoon and
evening. Storm motion Sunday will be slow and erratic, becoming to
the southeast around 10-15 mph Monday. Another active to very active
day is forecast for Tuesday as the monsoon high center remains over
southern UT. Steering flow changes little from Monday with most
storms drifting south and southeastward. Tuesday and Wednesday
continue to look like days where rain cooled air from storms over
the Jemez and southern Sangre de Cristo mountains collide over the
middle RGV, possibly impacting the Santa Fe and ABQ metro areas late
Tuesday afternoon with strong winds and torrential rainfall.

Model forecasts begin to diverge somewhat Wednesday and Thursday but
with the general idea that the monsoon high will build back
overhead. Slightly less in the way of thunderstorm coverage is
forecast but with sufficient surface heating forecast, scattered
storm coverage seems the likely result. High temperatures will
continue above average through Monday, cooling slightly to near
average Tuesday through Thursday.

11/33

&&

.FIRE WEATHER...
Chances for wetting storms will favor areas along/east of the
central mountain chain today with potential for burn scar flooding
as the upper high continues to strengthen over northwest NM, where
hot, dry and unstable conditions are expected. Moisture will work
slowly westward Saturday and Sunday as the upper high sets up over
the Four Corners or southwest CO, bringing chances for wetting
storms all the way to the AZ border. An uptrend in wetting storms
and potential burn scar flooding is forecast Tue/Wed after a
backdoor front moves through and replenishes moisture while the
upper high moves east from over UT to CO. A downtrend in daily
rounds of wetting storms is forecast toward the end of next week as
the upper high expands across the region with no additional moisture
input.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:19 PM MDTSpecial Weather StatementABQUnion26 min
Jul 7, 6:27 PM MDTSpecial Weather StatementABQUnion18 min
Jul 7, 9:31 PM MDTSpecial Weather StatementABQColfax44 min
Jul 8, 12:38 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Taos5 hr
Jul 8, 12:47 PM MDTAreal Flood AdvisoryABQColfax, Mora3 hr
Jul 8, 1:19 PM MDTAreal Flood AdvisoryABQTaos19 hr
Jul 8, 1:29 PM MDTSpecial Weather StatementABQColfax31 min
Jul 8, 1:36 PM MDTSevere Thunderstorm WarningABQColfax39 min
Jul 8, 2:11 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 8, 2:16 PM MDTSpecial Weather StatementABQColfax29 min
Jul 8, 2:29 PM MDTSpecial Weather StatementABQColfax31 min
Jul 8, 2:34 PM MDTSevere Thunderstorm WarningABQColfax56 min
Jul 8, 2:45 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos5 hr
Jul 8, 3:19 PM MDTFlash Flood Warning Considerable damage threatABQSandoval5 hr
Jul 8, 3:28 PM MDTSpecial Weather StatementABQColfax32 min
Jul 8, 3:38 PM MDTSevere Thunderstorm WarningABQColfax, Union67 min
Jul 8, 4:33 PM MDTSpecial Weather StatementABQMora27 min
Jul 8, 4:37 PM MDTSevere Thunderstorm WarningABQColfax, Mora53 min
Jul 8, 4:53 PM MDTFlash Flood Warning Considerable damage threatABQColfax4 hr
Jul 8, 5:34 PM MDTAreal Flood AdvisoryABQColfax, Mora3 hr
Jul 8, 5:36 PM MDTSevere Thunderstorm WarningABQMora24 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.